Utah, 2022Winter Storm in Utah, December 21, 2022
December 21, 2022 · NWS GJT · 1 event in 1 county or zone
An impressive arctic air mass accompanied a strong cold front that dropped across eastern Utah. The lift from the front itself paired with strong jet support aloft and minor moisture resulted in scattered showers across the Eastern Uinta Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An impressive arctic air mass accompanied a strong cold front that dropped across eastern Utah. The lift from the front itself paired with strong jet support aloft and minor moisture resulted in scattered showers across the Eastern Uinta Mountains. While snowfall totals weren't overly impressive with this system, generally light to moderate, the combination of snowfall with wind gusts in excess of 70 mph at times in the higher terrain resulted in blizzard-like conditions and significant travel impacts.
In the wake of the system, the arctic air overhead paired with continued breezy conditions resulted in bitterly cold wind chills for the northern mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 21, 4:46 AM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Dec 21, 4:46 AM MST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
446 AM MST Wed Dec 21 2022
.SHORT TERM...(Today through Thursday)
Issued at 233 AM MST Wed Dec 21 2022
A weak shortwave moved across northern and central portions of
the CWA last night and has just about moved out of the area. QG
forcing picked up this feature very well and, as expected, some
light snow fell across said areas. Webcams look to show a dusting
to maybe an inch from Rifle eastward and maybe 2 inches over the
Park Range. This is just a little precursor to the main event that
really gets going later today. Almost no change to the going
forecast as a very strong jet stream with an embedded 180kt jet
core drops down from the northwest. The jet will support a cold
front at the surface and will also allow much colder air to move
into the region. A few snow showers are possible this morning
especially over the northern mountains and eastern Uintas with the
main push of snow expected to begin around noon. Hi-res guidance
and deterministic models have been consistent in showing some
banding setting up as the front moves through this afternoon into
the overnight hours. Snow squall guidance has also remained high.
While snow amounts won't necessarily reach warning criteria, the
impacts...snow and significant blowing snow across much of the
northern valleys and along the Continental Divide...certainly
warrants Winter Storm Warnings. These Warnings will be in effect
from this afternoon through noon tomorrow though eastern Uintas
and northern valleys will drop off Thursday morning. As the front
drops southward across the CWA, it will weaken though winds at
the highest elevations will likely gust between 50 to 60 mph at
times. Snowfall will lighten but with winds this strong, Winter
Weather Advisories are a good call to highlight the travel impacts
for the Grand Mesa, Gunnison area, and northern San Juans.
Once the front moves through, bitterly cold air will filter into
the northern and central mountains, and the northern valleys.
Gusty winds are also anticipated which will bring dangerously cold
wind chills to those same areas so the Wind Chill Warnings remain
in effect from Wednesday evening through noon Friday.
Much of eastern Utah and southwestern Colorado (including the
southern valleys) will see plenty of sunny skies through the short
term period and temperatures not changing all that much...maybe a
few degrees cooler but nothing like they'll see up north. The
Grand Valley down to Montrose should see plenty of sun today with
increasing clouds overnight only to give way to partly cloudy
skies on Thursday. Highs are expected to drop but again, not
nearly as much as for those areas up north.
.LONG TERM...(Thursday night through Tuesday)
Issued at 233 AM MST Wed Dec 21 2022
The long term will be starting off positively frigid across
northeast Utah and northwest Colorado, with anomalously cold morning
temperatures across the entire region as clearing skies, fresh snow,
and Arctic air behind the previous system work their magic. Breezy
conditions are expected to last through Friday morning as well, and
as such the Wind Chill Advisories across northwest Colorado and into
the Northern and Central Mountains will run through 11AM Friday.
Highs on Friday will also be below normal, but overall temperatures
will be gradually trending warmer for the holiday weekend and
into the coming week as a ridge of high pressure builds into the
western half of the CONUS. A weak shortwave and the remnants of a
round of Pacific moisture will move through on Friday, keeping
snow showers going over the Northern and Central mountains where
orographics are most favorable. Despite the shortwave moving out
into the Plains, the moisture will continue, keeping light showers
going through the weekend. Aside from those showers, expect a
relatively quiet weekend period. There's a hint that another
shortwave will drop across the Northern Rockies Sunday night,
brushing by the Northern mountains and bringing a bit more
substantial snowfall, but model agreement on this system is very
poor. The ridge axis approaches eastern Utah and western Colorado
on Monday, with accompanying temperatures around 5 degrees above
normal. Models through this period are in very good agreement that
Christmas will be generally quiet and warmer for the West Slope.
But they're also in good agreement that a substantial pattern
shift is on the horizon.
Beginning mid-week, generalized troughing takes over across the
Central portion of the CONUS, placing eastern Utah and western
Colorado under an active storm track. Ensemble model guidance, as
well as cluster guidance, are all supportive of this pattern shift
from mid-week on toward the New Year. Ensemble PWAT forecasts show
anomalously high moisture for the mid- to late-week period, also
indicative of this shift to a more active pattern. Should this
forecast remain as-is, eastern Utah and western Colorado are looking
at a cold, wet, and unsettled end to 2022. Definitely stay tuned to
subsequent forecasts for updated information.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 444 AM MST Wed Dec 21 2022
A few light snow showers have lowered CIGs and VIS across mountain
TAFs and expect this to continue with southwesterly fetch of
moisture strung across the region. Snow showers should end shortly
providing a brief period of VFR conditions across the Western
Slope. By 18Z, westerly winds ahead of an approaching system will
trigger orographic snow potentially impacting KASE, KEGE, and KHDN
early afternoon. In addition, an upper level jet shifts overhead
and will begin mixing down to the surface. Expect strong gusts, 25
to 40 kts, this afternoon continuing overnight for mountain TAFs
along the Divide. The cold front, bringing moderate to heavy snow
dips into the region later this evening. Expect deteriorating
conditions as the system moves southward overnight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from noon today to 6 AM MST Thursday for
COZ001-002-005-008.
Wind Chill Warning from midnight tonight to noon MST Friday for
COZ001-002-005-010-012.
Winter Storm Warning from noon today to noon MST Thursday for
COZ004-010-013.
Wind Chill Warning from 8 PM this evening to noon MST Friday for
COZ004-013.
Winter Weather Advisory from 6 PM this evening to noon MST
Thursday for COZ009-014-018.
Winter Storm Warning from 6 PM this evening to noon MST Thursday
for COZ012.
UT...Winter Storm Warning until midnight MST tonight for UTZ023.
Wind Chill Warning from 8 PM this evening to noon MST Thursday
for UTZ023-024.
&&
SHORT TERM...TGR
LONG TERM...BGB
AVIATION...TGJTHazardous weather outlook, Dec 21, 4:27 AM MST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
427 AM MST Wed Dec 21 2022
COZ001>014-017>023-UTZ022>025-027>029-221530-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
427 AM MST Wed Dec 21 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Light snow will continue across the northern and central Colorado
mountains through the day. By this afternoon and evening, a strong
cold front will drop into area. Strong winds of 40 to 60 mph will
accompany the front. Snow will become more widespread and
intensify through the night with the heaviest accumulations still
favoring the central and northern Colorado mountains. A Winter
Storm Warning has been issued to account for the snow and strong
winds.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
High temperatures on Thursday may not get above zero in northern
portions of Colorado and Utah and lows both Thursday and Friday
morning will likely drop to double digits below zero in these same
areas. Combined with the winds, dangerously cold wind chills up
to 50 degrees below zero are possible. A Wind Chill Warning remains
in effect for northwest Colorado.
Temperatures quickly moderate through the weekend and into early
next week. Given an active jet stream, the weather pattern likely
remains unsettled through the remainder of the period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Storm, Eastern Uinta Mountains
- When
- December 21, 7:00 AM MST to 7:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Winds gusted between 50 and 80 mph at times which resulted in significantly reduced visibility in blowing snow and hazardous travel. There was a peak wind gust of over 100 mph recorded at the automated station at Chepeta on the Utah/Colorado state line. Generally 2 to 4 inches of snow fell across the area. The cold front brought wind chills down to -30 degrees F at the automated station at Bassett Spring.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, December 21 to 24, 20222 deaths · 35 events
- Winter Weather in Kansas, December 21, 20222 deaths · 6 events
- Cold and Winter Weather in Colorado, December 21 to 23, 20221 death · 43 events
- Winter Storm and Extreme Cold in Wisconsin, December 21 to 25, 20221 injured · $30,000 · 21 events
- Winter Storm and Winter Weather in Wisconsin, December 21 to 24, 202233 events
- Blizzard and Winter Storm in Iowa, December 21 to 24, 202230 events
- Extreme Cold in Nebraska, December 21 to 23, 202230 events
- Winter Storm in Minnesota, December 21 to 22, 202227 events
- Extreme Cold in Nebraska, December 21 to 24, 202227 events
- Extreme Cold in South Dakota, December 21 to 24, 202226 events
- Blizzard in North Dakota, December 21 to 23, 202226 events
- Blizzard in South Dakota, December 21 to 23, 202224 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061163.